Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 154, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 20, 2020, 9:07 PM CDT for Lyon County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2020, 9:07 PM CDT (02:07 UTC)
- Expired
- Jul 20, 2020, 9:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Lyon County, KS
The radar
The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 9:20 PM CDT | HAIL 1.5 | Americus, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 879 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
062
WUUS53 KTOP 210207
SVRTOP
KSC111-210245-
/O.NEW.KTOP.SV.W.0154.200721T0207Z-200721T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
907 PM CDT Mon Jul 20 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Central Lyon County in east central Kansas...
* Until 945 PM CDT.
* At 907 PM CDT, a severe thunderstorm was located 4 miles north of
Olpe, moving north at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Airport observation station recorded a 61 mph wind gust
903 PM CDT.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Emporia, Americus, Olpe and Reading.
This includes the following highways...
Interstate 35 between mile markers 128 and 140.
Kansas Turnpike between mile markers 117 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3825 9635 3859 9635 3852 9596 3819 9609
TIME...MOT...LOC 0207Z 196DEG 16KT 3833 9618
HAIL...0.88IN
WIND...60MPH
$$
JP1 follow-up statement
997 WWUS53 KTOP 210222 SVSTOP Severe Weather Statement National Weather Service Topeka KS 922 PM CDT Mon Jul 20 2020 KSC111-210245- /O.CON.KTOP.SV.W.0154.000000T0000Z-200721T0245Z/ Lyon- 922 PM CDT Mon Jul 20 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR CENTRAL LYON COUNTY... At 922 PM CDT, a severe thunderstorm was located over Emporia, moving north at 20 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Emporia, Americus and Reading. This includes the following highways... Interstate 35 between mile markers 128 and 140. Kansas Turnpike between mile markers 118 and 138. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3859 9635 3852 9596 3827 9606 3831 9635 TIME...MOT...LOC 0222Z 196DEG 16KT 3839 9616 HAIL...0.88IN WIND...60MPH $$ JP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:40 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 20, 6:40 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Topeka KS 640 PM CDT Mon Jul 20 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Tuesday) Issued at 203 PM CDT Mon Jul 20 2020 As of 1930Z Monday afternoon, a complex weather pattern remains across the Central Plains with a weak midlevel shortwave trough progressing eastward in northern MO. Weak 700 mb WAA has allowed for a narrow zone of showers and storms to continue from Republic County to Shawnee County. This activity may continue through the remainder of the afternoon until 700 mb winds veer. Furthermore, the outflow boundary from the morning convection has pushed well- south of the forecast area into southern KS. Isolated to scattered convection has developed along and just north of the boundary. With mean flow from the west, I expect the bulk of this activity to remain south of the area through the afternoon. A remnant MCV is slowly progressing ENE from southwest KS and should arrive to eastern KS by early evening. This is likely to allow for additional development north of the outflow boundary into portions of the forecast area, with best chances along and south of I-70. Steep lapse rates will contribute to MUCAPE values around 2000 J/kg. The wind field is typical of late July with effective shear values of 20-25 kts, which should foster a mainly multicell convective mode capable of damaging winds. The more substantial risk may be heavy rainfall leading to localized flash- flooding. Pwat values remain near 2 inches and could lead to rainfall rates of 1-2 inches per hour. Another round of thunderstorm activity is probable after 06Z tonight. Scattered thunderstorms are progged to develop along a lee surface trough axis across western NE/southern SD by late afternoon as a midlevel trough ejects into the Northern Plains. Initial supercell structures will likely grow upscale and progress southeastward within the instability gradient. Storms may cross the NE/KS border between 07-09Z. Damaging winds and heavy rainfall look to be the primary hazards tonight. Confidence decreases with southeastward extent as the LLJ veers, decreasing support for MCS maintenance. As a result the severe threat drastically decreases for areas along/south of I-70, as I anticipate the UDCZ to become displaced with southern extent. Quieter conditions should return by midday Tuesday, as any remnants of the overnight MCS should diminish or push southeast of the area. Afternoon temperatures should reach the mid-80s. .LONG TERM...(Tuesday night through Monday) Issued at 203 PM CDT Mon Jul 20 2020 Transitioning into the extended period, additional thunderstorm chances are possible Tuesday night into Wednesday morning. The aforementioned surface trough will slide into the forecast area by Tuesday evening, stalling just north of I-70. A 20-30 kt LLJ jet will overrun the boundary and could result in thunderstorm development. The primary hazard looks to be heavy rainfall. The next chance for rainfall looks to come Thursday as a shortwave trough ejects northeastward across the High Plains. Beyond Thursday, the stagnant midlevel ridge across the southern US will regress westward across the Central Plains, yielding drier conditions with near-normal temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 635 PM CDT Mon Jul 20 2020 VFR prevails at KTOP/KFOE/KMHK with several rounds of TSRA possible throughout forecast period. Confidence is highest in first cluster progged to lift northeast into the area aft 02z. Sct showers may linger after the initial line of TSRA. There remains the possibility for another line of TSRA entering from the northwest around sunrise with highest confidence towards KMHK. Winds at this time are variable and depends upon the strength of the line of TSRA. Storms should clear temporarily with a low possibility for additional afternoon development impacting sites. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...Baerg AVIATION...22
Hazardous weather outlook, Jul 20, 3:04 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 304 PM CDT Mon Jul 20 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-212015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 304 PM CDT Mon Jul 20 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are possible area wide this evening and tonight. A few of these storms may be severe with damaging winds, mainly north of Interstate 70. Heavy rainfall may result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 20, 8:22 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Topeka KS
822 PM CDT Mon Jul 20 2020
KSZ054-210200-
Lyon-
822 PM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LYON COUNTY UNTIL
900 PM CDT...
At 820 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Madison, moving north at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Olpe.
This includes Kansas Turnpike between mile markers 117 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3817 9636 3821 9636 3832 9635 3833 9608
3817 9614
TIME...MOT...LOC 0120Z 176DEG 9KT 3815 9628
JPSpecial weather statement, Jul 20, 8:32 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Topeka KS 832 PM CDT Mon Jul 20 2020 KSZ035-210215- Dickinson- 832 PM CDT Mon Jul 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY UNTIL 915 PM CDT... At 832 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Abilene, moving north at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Abilene and Enterprise. This includes Interstate 70 between mile markers 268 and 282. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3871 9714 3875 9736 3901 9735 3895 9701 TIME...MOT...LOC 0132Z 192DEG 8KT 3880 9723 JP
Special weather statement, Jul 20, 8:52 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
852 PM CDT Mon Jul 20 2020
KSZ054-210230-
Lyon-
852 PM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON COUNTY UNTIL 930 PM
CDT...
At 851 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Olpe, moving north at 15 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Emporia and Olpe.
This includes the following highways...
Interstate 35 between mile markers 128 and 139.
Kansas Turnpike between mile markers 117 and 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3821 9635 3838 9636 3838 9635 3845 9635
3843 9602 3819 9609
TIME...MOT...LOC 0151Z 197DEG 12KT 3827 9621
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:22 PM CDT | Special Weather Statement | TOP | Lyon | 38 min |
| Jul 20, 8:32 PM CDT | Special Weather Statement | TOP | Dickinson | 43 min |
| Jul 20, 8:52 PM CDT | Special Weather Statement | TOP | Lyon | 38 min |
| Jul 20, 9:10 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 37 min |
| Jul 20, 9:13 PM CDT | Special Weather Statement | TOP | Osage | 47 min |
| Jul 20, 9:18 PM CDT | Special Weather Statement | TOP | Morris | 42 min |
| Jul 20, 9:32 PM CDT | Special Weather Statement | TOP | Dickinson | 28 min |
| Jul 20, 9:35 PM CDT | Special Weather Statement | TOP | Lyon | 40 min |
| Jul 20, 9:43 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 47 min |
| Jul 20, 9:50 PM CDT | Special Weather Statement | TOP | Morris | 25 min |
| Jul 20, 10:21 PM CDT | Areal Flood Advisory | TOP | Lyon, Osage | 3 hr |
| Jul 20, 10:28 PM CDT | Special Weather Statement | TOP | Morris | 32 min |
| Jul 20, 10:35 PM CDT | Special Weather Statement | TOP | Lyon | 25 min |
| Jul 20, 11:04 PM CDT | Special Weather Statement | TOP | Jackson | 26 min |
| Jul 20, 11:19 PM CDT | Special Weather Statement | TOP | Osage | 26 min |
| Jul 20, 11:38 PM CDT | Flash Flood Warning | TOP | Lyon, Osage | 4 hr |
| Jul 20, 11:47 PM CDT | Special Weather Statement | TOP | Jackson | 28 min |
| Jul 21, 12:26 AM CDT | Special Weather Statement | TOP | Nemaha | 34 min |
| Jul 21, 12:38 AM CDT | Flash Flood Warning | TOP | Jackson, Jefferson | 4 hr |
| Jul 21, 12:57 AM CDT | Special Weather Statement | TOP | Coffey | 33 min |
| Jul 21, 2:40 AM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| Jul 21, 3:26 AM CDT | Flash Flood Warning | TOP | Lyon, Osage | 4 hr |
| Jul 21, 4:23 AM CDT | Areal Flood Warning | TOP | Jackson, Jefferson | 3 hr |
| Jul 21, 4:33 AM CDT | Areal Flood Advisory | TOP | Coffey, Lyon, Osage | 3 hr |
| Jul 21, 6:40 AM CDT | Areal Flood Warning | TOP | Lyon | 3 hr |
| Jul 21, 7:27 AM CDT | Areal Flood Warning | TOP | Lyon, Osage | 3 hr |
| Jul 21, 9:38 AM CDT | Areal Flood Warning | TOP | Lyon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.